Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 208, NWS Dodge City, KS

June 1, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2001, 7:56 PM CDT for Barber County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 7:56 PM CDT (00:56 UTC)
Expired
Jun 1, 2001, 8:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barber County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KDDC 020057
SVRDDC
KSC007-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN KANSAS

* UNTIL 845 PM CDT.

* AT 756 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF SHARON...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  HAZELTON AT 825 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  WIND UP TO 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN DODGE CITY.

LAT...LON 3737 9836 3737 9855 3701 9846 3701 9834

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:12 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 3:12 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT FRI JUN 01 2001

FORECAST CHALLENGES ARE CHANCES FOR CONVECTION AND TEMPS.

12Z UPPER AIR MAPS HAD 90KT JET DIVING SOUTH ALONG BACK SIDE OF
WESTERN GREAT LAKES SYSTEM WITH NEXT UPPER SYSTEM ENTERING PACIFIC
NORTHWEST. 500 MB TEMPS WERE QUITE COOL OVER THE HIGH PLAINS WITH
-14C AT DDC HOWEVER WARM AIR ADVECTION WAS TAKING PLACE AT 500 AND
700 MB WITH UPPER RIDGE OVER ROCKIES. PERSISTENT SCATTERED
THUNDERSTORMS OVER SOUTHEASTERN CWA HAVE ENTERED INTO BETTER LOW
LEVEL MOISTURE AND WITH WARMING SURFACE TEMPS THEY HAVE APPROACHED
SEVERE LEVELS. SURFACE FRONT WAS IMPINGING ON KANSAS WITH WEAK
TROUGH OVER WEST CENTRAL KANSAS.

FRONT WILL CONTINUE ITS SOUTHWARD MOVEMENT TONIGHT AND WITH CAPES
AROUND 2500 J/KG IN PLACE, SHOULD SEE STORMS BREAK OUT OVER KANSAS.
THINK BEST COVERAGE WILL BE OVER THE EAST WHERE THE ATMOSPHERE IS
THE MOST UNSTABLE. WOULD EXPECT HAIL AND HIGH WINDS TO BE THE
GREATEST THREAT BUT CELLS FORMING ALONG ANY FRONT/TROF/WEAK DRYLINE
INTERSECTION MAY BECOME TORNADIC.

SURFACE WINDS VEER SATURDAY AS FRONT PUSHES TOWARD THE RED RIVER.
WARM AIR WILL BE PUSHED UP AGAINST ROCKIES AND WESTERN ZONES MAY NOT
SEE MUCH IN THE WAY OF A COOL DOWN FROM TODAY.

PACIFIC NORTHWEST WAVE THEN MAKES IT INTO THE NORTHERN ROCKIES
SATURDAY NIGHT WITH SOUTHERLY FLOW BRINGING MOISTURE INTO THE THE
NORTHERN FRONT RANGE. SHOULD SEE THUNDER BREAK OUT HERE AND WORK ITS
WAY SOUTHEAST INTO THE REGION OVERNIGHT AS A MESOSCALE CONVECTIVE
SYSTEM (MCS). AVN AND ETA BOTH SEEM TO INDICATE MCS INDUCED VORT
MAX. WOULD THINK THE MOST LIKELY TRACK WOULD BE OVER THE
NORTHEASTERN ZONES AND WILL GO WITH HIGHS POPS HERE. WARM FRONT
SHOULD ALSO BE RETURNING NORTH BY THIS TIME AND WARM AIR ADVECTION
STORMS CANT BE RULED OUT HERE. WILL THUS NEED POPS FOR ALL AREAS.

WARM FRONT SHOULD BE AROUND THE CWA SUNDAY WITH ITS PROGRESS
PARTIALLY DEPENDING ON MCSS TRACK. NGM SEEMS TO HAVE NO CLUE OF THE
MCS AND BRINGS THE FRONT WELL THROUGH WESTERN KANSAS, PERHAPS ALSO
DUE TO ITS TOO FAR NORTH BIAS. PREFER THE ETA/AVN SOLUTION AND WILL
RANGE HIGHS WITH THIS IN MIND, FROM THE LOWER 70S NORTH TO THE UPPER
70S SOUTH. WESTERN ZONES MAY AGAIN BE QUIT WARM WITH DOWNSLOPE AND
THE DRYLINE TO ITS EAST. MAY CONTINUE TO HAVE SCATTERED SHOWERS AND
THUNDERSTORMS WITH THE WARM AIR ADVECTION THROUGHOUT THE MORNING AND
WITH ANOTHER THREAT FOR SEVERE WITH ALONG AND AHEAD OF THE FRONT.
WILL KEEP SEVERE WORDING OUT AT THIS TIME WITH MUCH UNCERTAINTY YET
IN EXACT FEATURE PLACEMENT.

EXTENDED DISCUSSION...
GOING WITH THE SLOWER CANADIAN MODEL THIS CYCLE. UPSHOT IS THAT WILL
PLAN TO LEAVE THE POPS IN FOR SUNDAY NIGHT AND MONDAY WITH COOL WX
EXPECTED FOR MUCH OF NEXT WEEK. THINK THAT THE MRF IS A LITTLE TOO
FAST IN MOVING UPPER RIDGE OVER THE CENTRAL US, THEREFORE, WILL PLAN
TO START ABOVE SEASONAL NORMS FOR TEMPS STARTING DURING THE 8 TO 10
DAY OUTLOOK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 052/076 056/077 075 403
GCK 052/078 055/078 075 403
EHA 054/083 056/086 077 302
LBL 053/081 057/083 077 302
HYS 049/071 054/071 072 504
P28 055/075 058/079 075 503

.DDC...NONE.

POAGE/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:03 PM CDTSevere Thunderstorm WarningDDCPratt42 min
Jun 1, 7:31 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
Jun 1, 8:16 PM CDTSevere Thunderstorm WarningDDCClark44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.